Abstract: SA-PO980

Gabapentin Toxicity in a Patient with AKI

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Kiljanek, Lukasz, Drexel University College of Medicine, Philadelphia, Pennsylvania, United States
  • Lee, Al Jonathan, Drexel University College of Medicine, Philadelphia, Pennsylvania, United States
  • Arif, Hasan, Drexel University College of Medicine, Philadelphia, Pennsylvania, United States
  • Aggarwal, Sandeep, Drexel University College of Medicine, Philadelphia, Pennsylvania, United States
  • Seshasai, Rebecca Kurnik, Drexel University College of Medicine, Philadelphia, Pennsylvania, United States
Background

Gabapentin is a commonly used therapy for the treatment of chronic and neuropathic pain and requires dose adjustment in patients with renal insufficiency. Its toxicity can present as myoclonus and can be managed with hemodialysis.

Methods

81 year old woman with CKD, baseline creatinine one week prior to admission of 2.4 mg/dl, also hypertension, type 2 diabetes and congestive heart failure admitted after a fall to the trauma service. The patient reports that she fell due to “body jerks” causing loss of balance. As per protocol, she received CT scans with intravenous contrast to rule out acute trauma, all were negative. Creatinine on admission 4.24 mg/dl and rose to 7.27 mg/dl on day 4, at time of nephrology consultation. Patient hemodynamically stable, no episodes of hypotension. On exam she had what appeared almost like dyskinesia, unable to hold her arms, legs or torso steady, as well as myoclonus although mental status was intact. She was diagnosed with contrast induced nephropathy. BMP showed sodium 132 mmol/l, potassium 5.4 mmol/l, bicarbonate 22 mmol/l, glucose 44 mg/dl. Urinalysis unremarkable. She was making < 500 cc urine/day. Renal ultrasound unremarkable. Medication list notable for gabapentin 2200 mg daily, furosemide and losartan. Serum gabapentin level 78 mcg/ml (reference 4-16 mcg/ml). Gabapentin, furosemide, losartan all discontinued. She received two sessions of hemodialysis with full resolution of body movements and myoclonus and recovered from her AKI with a discharge creatinine of 3.09.

Conclusion

Gabapentin, a 3-cyclohexyl-GABA, is an analogue of GABA able to activate its receptors. Hypoglycemia, myoclonus, and altered mental status have been previously reported as symptoms of gabapentin toxicity. This drug can easily accumulate in patients with impaired renal function. In patients with ESRD on non-HD days elimination half-life of gabapentin is 132 hours, while in the general population it is 5-7 hours. Levels of above 15 μg/mL are considered toxic. Gabapentin can be effectively cleared by hemodialysis. Given its relatively frequent use in patients with renal insufficiency, it is important to remain mindful of potential gabapentin toxicity in patients with neurological symptoms.